Alert archive / Ohio / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 18, NWS Charleston, WV

April 28, 2002Athens County, Morgan County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at Apr 28, 2002, 2:22 PM EDT for Athens County, Morgan County, Ohio. It was in force for 53 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 28, 2002, 2:22 PM EDT (18:22 UTC)
Expired
Apr 28, 2002, 3:15 PM EDT
In force
53 min
Issued by
NWS Charleston, WV
Area
Whole counties

Counties Athens County, OH, Morgan County, OH

What was reported inside it

TimeReportWhereRemark
Apr 28, 2:25 PM EDTHail 2Nelsonville, OH
Apr 28, 2:31 PM EDTHail 2Trimble, OH
Apr 28, 2:33 PM EDTHail 1Athens, OHWinds also gusted to 42 mph at Ohio University.
Apr 28, 2:35 PM EDTHail 1Chesterhill, OH

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 11:45 AM EDTTornado WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.4 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 113 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 240 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
113 J/kg
Mixed-layer CIN
-214 J/kg
Mixed-layer LCL
1297 m above ground
0-6 km bulk shear
101 kt
0-1 km storm-relative helicity
240 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

880 
WUUS51 KRLX 281822
SVRRLX
OHC009-115-281915-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
221 PM EDT SUN APR 28 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MORGAN COUNTY IN SOUTHEAST OHIO...
  ATHENS COUNTY IN SOUTHEAST OHIO...

* UNTIL 315 PM EDT...

* AT 218 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM NEAR NELSONVILLE...MOVING EAST AT 60 MPH.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...ATHENS AND CHESTERHILL.

--CALL TO ACTION--THIS STORM HAS A HISTORY OF PRODUCING DAMAGING
WINDS AND LARGE HAIL.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 1:22 PM EDT, 1 hour earlier.

Area forecast discussion, Apr 28, 1:22 PM EDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
122 PM EDT SUN APR 28 2002

THIS IS COMBINED LATE MORNING/AFTERNOON AFD.

MIDDAY UPDATE REFELCTS EXTENSION OF FLOOD WATCH THROUGH 8 PM THIS
EVENING AS WELL AS TORNADO WATCHES.  ANY OF THESE THUNDERSTORMS
COULD EASILY AGGRAVATE FLOODING PROBLEMS INITIATED BY HEAVY RAINFALL
OVERNIGHT ACROSS THE WATCH AREA...WHICH IS BASICALLY THE NORTHERN
TWO THIRDS OF THE AREA.  ALSO EXPANDED POPS WESTWARD THIS EVENING
AND UPPED HEM A LITTLE BIT EAST.

WILL REISSUE SHORTLY TO REFLECT WATCH 168.

AFTERNOON UPDATE MAY UP POPS THIS EVENING AND ADD CLOUDS MON AS
MODELS CONTINUE TO TREND TOWARD MORE LOW LEVEL MOISTURE BEHIND
SYSTEM.  WILL REVISIT HIGHS MONDAY AS WELL.  OTHERWISE NO MAJOR
CHANGES APPEAR WARRANTED OTHER THAN UPDATING HEADLINES AT THAT TIME.

.RLX...
WV...FLOOD WATCH UNTIL 8 PM THIS EVENING FOR ZONES
WVZ005>011..WVZ013>020...WVZ026>032...WVZ037>040...WVZ046>047.

WIND ADVISORY UNTIL 8 PM THIS EVENING FOR ZONES WVZ005>011...
WVZ013>020...WVZ024>040...WVZ046>047.

VA...WIND ADVISORY FOR UNTIL 8 PM THIS EVENING FOR ZONES
VAZ003>004.

KY...FLOOD WATCH UNTIL 8 PM THIS EVENING FOR ZONES
KYZ101>103...KYZ105.

WIND ADVISORY UNTIL 8 PM THIS EVENING FOR ZONES KYZ101>103...KYZ105.

OH...FLOOD WATCH UNTIL 8 PM THIS EVENING FOR ZONES
OHZ066>067...OHZ075>076...OHZ083>087.

WIND ADVISORY UNTIL 8 PM THIS EVENING FOR ZONES
OHZ066>067...OHZ075>076...OHZ083>087.

.END/TRM

In the hours before

Special weather statement, Apr 28, 8:52 AM EDT, 5 hours 30 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-281830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
852 AM EDT SUN APR 28 2002

...POTENTIAL FOR SEVERE WEATHER AND LOCALIZED FLOODING SUNDAY
MORNING...

THE SEVERE STORMS PREDICTION CENTER HAS MUCH OF THE REGION IN A
MODERATE RISK FOR SEVERE THUNDERSTORMS THIS SUNDAY.  THIS INCLUDES
MUCH OF THE AREA.  HOWEVER...THERE IS SLIGHTLY LESS OF A RISK IN THE
SOUTHERN AND CENTRAL MOUNTAINS OF WEST VIRGINIA.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/RLX
Local storm report, Apr 28, 1:28 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
128 PM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0120 PM    CRUM                      WV   .75 INCH HAIL
04/28/02   WAYNE                          REPORTED BY
SPOTTERS
Local storm report, Apr 28, 1:43 PM EDT, 39 minutes before
0140 PM    CHAPMANVILLE              WV   .75 INCH HAIL
04/28/02   LOGAN                          EVENT OCCURRED BETWEEN
                                          0125 PM  AND  0140 PM
Local storm report, Apr 28, 1:45 PM EDT, 37 minutes before
ZCZC CRWLSRRLX DEF
TTAA00 KCRW DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0145 PM EDT SUN APR 28 2002

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0144 PM    CHAPMANVILLE              WV   1.00 INCH HAIL
04/28/02   LOGAN                          EVENT OCCURRED BETWEEN
                                          0144 PM
Local storm report, Apr 28, 1:55 PM EDT, 27 minutes before
ZCZC CRWLSRRLX DEF
TTAA00 KCRW DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0155 PM EDT SUN APR 28 2002

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0146 PM    CHAPMANVILLE              WV   1.75 INCH HAIL
04/28/02   LOGAN                          EVENT OCCURRED BETWEEN
                                          0146 PM

0151 PM    PLEASANTVILLE             OH   .50 INCH HAIL
04/28/02   FAIRFIELD                      EVENT OCCURRED BETWEEN
                                          0136 PM  AND  0151 PM

0153 PM    SOMERSET                  OH   2.00 INCH HAIL
04/28/02   PERRY                          EVENT OCCURRED BETWEEN
                                          0153 PM
Local storm report, Apr 28, 2:12 PM EDT, 10 minutes before
ZCZC CRWLSRRLX DEF
TTAA00 KCRW DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0212 PM EDT SUN APR 28 2002

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0210 PM    CROOKSVILLE               OH   1.75 INCH HAIL
04/28/02   PERRY                          EVENT OCCURRED BETWEEN
                                          0155 PM  AND  0210 PM

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 6:59 AM EDTSevere Thunderstorm WarningRLXLawrence31 min
Apr 28, 1:40 PM EDTSevere Thunderstorm WarningRLXPerry35 min
Apr 28, 1:47 PM EDTTornado WarningRLXPerry28 min
Apr 28, 2:09 PM EDTSevere Thunderstorm WarningRLXVinton51 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.